Unsuspected colchicine overdose in a female patient presenting as an acute abdomen

R. E. Blackham, M. Little, S. Baker, B. M. Augustson, G. C. MacQuillan

    Research output: Contribution to journalArticle

    7 Citations (Scopus)

    Abstract

    We report a case of multi-system organ failure as a result of unsuspected colchicine overdose in a patient with known gout and bulimia nervosa. The patient had initially presented with mild gastrointestinal symptoms with rapid progression to fulminant hepatic failure and multiple organ dysfunction before the causative agent was identified. The patient survived with aggressive intensive care support and ongoing medical treatment. Physicians should be aware of the risk assessment based on the ingested dose, that the clinical presentation of colchicine in toxic doses may be nonspecific with high potential for severe morbidity or death and that survival may occur despite multiple organ failure requiring aggressive support.

    Original languageEnglish
    Pages (from-to)437-439
    Number of pages3
    JournalAnaesthesia and Intensive Care
    Volume35
    Issue number3
    Publication statusPublished - Jun 2007

    Cite this